Georgia, 2018

Damaging Winds in Georgia, April 15, 2018

April 15, 2018 · NWS CAE · 3 events in 1 county or zone

A strong upper level disturbance combined with strong atmospheric shear, and instability enhanced by diurnal heating, produced a line of thunderstorms, some of which were severe and included embedded tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong upper level disturbance combined with strong atmospheric shear, and instability enhanced by diurnal heating, produced a line of thunderstorms, some of which were severe and included embedded tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 15, 11:28 AM EST, 19 minutes earlier.

Area forecast discussion, Apr 15, 11:28 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1228 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front continues marching toward the forecast area with
showers and thunderstorms currently in the Upstate. Instability
remains moderate across the Midlands with very high shear
values. Limiting the convection has been the cloudy
skies...however temperatures have risen into the upper 70s to
low 80s across the area. With the cold front crossing this
afternoon continue to expect the potential for severe weather
with the main threat being damaging winds and lower potential
for tornadoes and hail. With the threat for this afternoon Storm
Prediction Center has issued a tornado watch 52 for much of the
Midlands and CSRA through 7 pm.

Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.

With the strong and gusty winds across the area the lake wind
advisory will remain in effect until 8 pm.

The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Restrictions expected through much of the period as a strong
cold front crosses the region.

Cold front has moved close to the terminals and will move into
AGS/DNL in the next hour...CAE/CUB around 18z and OGB 19z. Main
concern remains the potential for damaging and erratic wind
gusts along with heavy rainfall. TSRA will impact each terminal
for about 2 hours with low cigs and SHRA for several hours
after thunder ends. Front will move offshore this evening with
conditions improving through the evening and early overnight
hours. Winds will remain strong and gusty through the entire
period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 15, 11:22 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1222 PM EDT Sun Apr 15 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
1222 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

	Tornado Watch.
 	Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ016-029-031-038-161630-
Chesterfield-Lee-Sumter-Clarendon-
1222 PM EDT Sun Apr 15 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with damaging winds the primary
threat. However, isolated tornadoes, hail, locally heavy rainfall
capable of producing minor flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 15, 9:54 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
1054 AM EDT SUN APR 15 2018

GAZ040-063-SCZ018-151515-
Lincoln GA-McDuffie GA-McCormick SC-
1054 AM EDT SUN APR 15 2018

...Showers with Strong Winds in Parts of Lincoln...
McDuffie and McCormick Counties....

At 1051 AM EDT...National Weather Service doppler radar indicated
showers with strong winds in parts of McCormick, Lincoln, and
Mcduffie Counties. These showers will continue through noon.
Thunderstorms may develop.

  HAZARD...Strong winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Thomson, McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown
State Park, Plum Branch, Willington, Mount Carmel and Mesena.

This includes Interstate 20 in Georgia between mile markers 166 and
176.

LAT...LON 3365 8258 3366 8251 3365 8249 3398 8265
      3396 8257 3402 8259 3408 8248 3406 8233
      3397 8230 3402 8225 3398 8220 3399 8215
      3370 8231 3364 8244 3359 8241 3355 8244
      3354 8241 3335 8252 3335 8255 3360 8265
TIME...MOT...LOC 1451Z 216DEG 17KT 3387 8237
Special weather statement, Apr 15, 11:31 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
1231 PM EDT SUN APR 15 2018

GAZ064-065-SCZ018-025-030-151715-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
1231 PM EDT SUN APR 15 2018

...Strong Thunderstorms Will Impact Portions of Richmond...
northeastern Columbia...western Aiken...southeastern McCormick and
Edgefield Counties Until 115 PM EDT....

...Mariners on Lake Strom Thurmond Should Seek Safe Harbor...

At 1229 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southeast
of Lincolnton to 6 miles southeast of Hephzibah...and moving north at
50 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include... Aiken,
Augusta, Grovetown, Evans, Martinez, Fort Gordon, Belvedere,
Edgefield, Hephzibah, Johnston, New Ellenton, Jackson, Trenton,
Parksville, Modoc and Murphys Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 25.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3369 8222 3376 8225 3398 8210 3398 8205
      3395 8204 3398 8190 3389 8187 3386 8183
      3384 8176 3355 8151 3325 8185 3326 8192
      3323 8198 3324 8206 3323 8209 3368 8228
TIME...MOT...LOC 1629Z 192DEG 52KT 3373 8230 3321 8204

CJR

The radar

The Columbia radar (KCAE), 103 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
April 15, 11:47 AM EST
Where
Richmond County, 0.9 mi SW of Peach Orchard
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.420, -82.030

Power lines down on Anne St.

Thunderstorm Wind, Richmond

When
April 15, 11:49 AM EST
Where
Richmond County, 1.38 mi S of South Nellieville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -82.000

Trees down on power lines on Hollis Rd.

Thunderstorm Wind, Richmond

When
April 15, 12:12 PM EST
Where
Richmond County, 0.32 mi ESE of (Ags)bush Fld August
Measured
45 kt (52 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.368, -81.965

ASOS unit at Augusta GA Bush Field airport measured a peak wind gust of 52 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744440, 744441, 744442.